Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 227, NWS Springfield, MO

August 9, 1998McDonald County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 9, 1998, 4:44 PM CDT for McDonald County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 1998, 4:44 PM CDT (21:44 UTC)
Expired
Aug 9, 1998, 8:50 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County McDonald County, MO

The radar

The Springfield radar (KSGF), 108 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
2070 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 092146
FFWSGF
MOC119-100150-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
444 PM CDT SUN AUG 9 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCDONALD COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 850 PM CDT

* AT 442 PM LOCAL LAW ENFORCEMENT REPORTED FLOODING ALONG BIG SUGAR
  CREEK EAST OF PINEVILLE.

* A SLOW MOVING BAND OF THUNDERSTORMS HAS PRODUCED BETWEEN ONE AND
  TWO INCHES OF RAIN IN CENTRAL MCDONALD COUNTY SINCE 230 PM. FLOOD
  PRONE AREAS ALONG THE BIG SUGAR CREEK EAST OF PINEVILLE HAVE BECOME
  IMPASSABLE DUE TO THE RUNOFF FROM THE HEAVY RAIN. AN ADDITIONAL ONE
  HALF TO ONE INCH OF RAIN WILL FALL OVER UPPER PORTIONS OF THE BIG
  SUGAR BASIN THROUGH 600 PM WHICH WILL CONTINUE THE FLOOD THREAT.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES.  ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.

SUTTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:35 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 9, 2:35 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 PM CDT SUN AUG 9 1998

1ST PD FCST CONCERNS...WHERE TO PUT THE POPS.

SHRA/TSRA CONTINUES TO DISSIPATE OVR SW CWA SHOULD BE OUT OF AREA BY
ZONE ISSUANCE TIME.  18Z SFC MAP SHOWS A WEAK CIRCULATION OVER S
CENTRAL KS AND DEWPOINTS IN THE 70S ACROSS MUCH OF THE CWA. ALSO A
FEW OUTFLOW BOUNDARIES IN S CENTRAL MO.

ETA INITIALIZED BETTER WITH 5H TEMPERATURES AND ALSO WITH PCPN
COVERAGE. MODELS SHOWS NW FLOW OVR CWA WITH SEVERAL DISTURBANCES OVR
THE NRN PLAINS HEADING INTO CWA BY MONDAY MORNING.  THETAE RIDGE OVR
SRN MO WITH DECENT VV BY MONDAY AFTERNOON. LIS IN THE 0 TO MINUS 4
RANGE WILL BE ENOUGH TO PUT POPS 1ST PD OVR MOST OF CWA.  LOOKS LIKE
BEST CHC OF PCPN OVR SW MO/SE KS.

WILL GO WITH GUIDANCE ON TEMPERATURES.

1ST PD RECOMMENDATIONS (COORDINATION PURPOSES ONLY)

WITH HEAVY RAIN OVER SE KS/SW MO...MIGHT NEED TO MENTION PATCHY DENSE
FOG IN THAT AREA.

SE KS/JLN.....PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS...MAINLY AFTER MIDNIGHT. LOCALLY HEAVY RAIN POSSIBLE.
LOW NEAR 70. LIGHT SOUTH WIND.

SGF/AIZ......MOSTLY CLEAR THIS EVENING...INCREASING CLOUDS AFTER
MIDNIGHT WITH A 30 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. LOWS
IN THE MID 60S. LIGHT SOUTH WIND.

UNO/VIH......MOSTLY CLEAR. LOWS 65 TO 70. LIGHT SOUTH WIND.

SGF BB 067/088 067/087 085 07345
JLN BB 068/089 068/088 087 07345

SS

In the hours before

Special weather statement, Aug 9, 1:00 PM CDT, 3 hours 44 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN AUG 9 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY             BARTON            BENTON            CAMDEN
CEDAR             CHRISTIAN         DADE              DALLAS
DENT              DOUGLAS           GREENE            HICKORY
HOWELL            JASPER            LACLEDE           LAWRENCE
MARIES            MCDONALD          MILLER            MORGAN
NEWTON            OREGON            OZARK             PHELPS
POLK              PULASKI           SHANNON           ST. CLAIR
STONE             TANEY             TEXAS             VERNON
WEBSTER           WRIGHT

INCLUDING THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       BRANSON           FORT SCOTT        NEVADA
CAMDENTON         NEOSHO            WEST PLAINS       FORT LEONARD WOOD
LAMAR             BOLIVAR           SALEM             MARSHFIELD

...SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVERNIGHT...

A WEAK AREA OF LOW PRESSURE OVER SOUTH CENTRAL KANSAS BROUGHT
HEAVY RAIN TO PORTIONS OF SOUTHEAST KANSAS AND EXTREME SOUTHWEST
MISSOURI THIS MORNING. THE THUNDERSTORMS ASSOCIATED WITH THIS LOW PRESSURE
SYSTEM SHOULD CONTINUE TO DECREASE THIS AFTERNOON.

HOWEVER...HIGH PRESSURE OVER THE WESTERN PLAINS WILL PROVIDE A
NORTHWEST WIND FLOW ACROSS THE AREA IN THE MIDDLE LAYERS OF THE
ATMOSPHERE FOR THE NEXT FEW DAYS.  THIS UPPER LEVEL WIND FLOW WILL
PUSH THUNDERSTORMS THAT FORM OVER THE NORTHERN PLAINS TONIGHT INTO
THE OZARKS BY MONDAY MORNING.
THE BEST CHANCE OF SEVERE WEATHER WILL BE OVER SOUTHEAST KANSAS AND
EXTREME SOUTHWEST MISSOURI WITH THE MAIN THREAT BEING LARGE HAIL AND
HEAVY RAIN.

SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR THE WEATHER SITUATION
FOR POSSIBLE ACTIVATION BY MONDAY MORNING.

SHUMWAY
Special weather statement, Aug 9, 1:40 PM CDT, 3 hours 4 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101200-

HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
140 PM CDT SUN AUG 9 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY             BARTON            BENTON            CAMDEN
CEDAR             CHRISTIAN         DADE              DALLAS
DENT              DOUGLAS           GREENE            HICKORY
HOWELL            JASPER            LACLEDE           LAWRENCE
MARIES            MCDONALD          MILLER            MORGAN
NEWTON            OREGON            OZARK             PHELPS
POLK              PULASKI           SHANNON           ST. CLAIR
STONE             TANEY             TEXAS             VERNON
WEBSTER           WRIGHT

INCLUDING THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       BRANSON           FORT SCOTT        NEVADA
CAMDENTON         NEOSHO            WEST PLAINS       FORT LEONARD WOOD
LAMAR             BOLIVAR           SALEM             MARSHFIELD

...SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVERNIGHT...

A WEAK AREA OF LOW PRESSURE OVER SOUTH CENTRAL KANSAS BROUGHT
HEAVY RAIN TO PORTIONS OF SOUTHEAST KANSAS AND EXTREME SOUTHWEST
MISSOURI THIS MORNING. THE THUNDERSTORMS ASSOCIATED WITH THIS LOW PRESSURE
SYSTEM SHOULD CONTINUE TO DECREASE THIS AFTERNOON.

HOWEVER...HIGH PRESSURE OVER THE WESTERN PLAINS WILL PROVIDE A
NORTHWEST WIND FLOW ACROSS THE AREA IN THE MIDDLE LAYERS OF THE
ATMOSPHERE FOR THE NEXT FEW DAYS.  THIS UPPER LEVEL WIND FLOW WILL
PUSH THUNDERSTORMS THAT FORM OVER THE NORTHERN PLAINS TONIGHT INTO
THE OZARKS BY MONDAY MORNING.
THE BEST CHANCE OF SEVERE WEATHER WILL BE OVER SOUTHEAST KANSAS AND
EXTREME SOUTHWEST MISSOURI WITH THE MAIN THREAT BEING LARGE HAIL AND
HEAVY RAIN.

SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR THE WEATHNER SITUATION
FOR POSSIBLE ACTIVATION BY MONDAY MORNING.

SHUMWAY
Special weather statement, Aug 9, 1:40 PM CDT, 3 hours 4 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101200-

HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
140 PM CDT SUN AUG 9 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY             BARTON            BENTON            CAMDEN
CEDAR             CHRISTIAN         DADE              DALLAS
DENT              DOUGLAS           GREENE            HICKORY
HOWELL            JASPER            LACLEDE           LAWRENCE
MARIES            MCDONALD          MILLER            MORGAN
NEWTON            OREGON            OZARK             PHELPS
POLK              PULASKI           SHANNON           ST. CLAIR
STONE             TANEY             TEXAS             VERNON
WEBSTER           WRIGHT

INCLUDING THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       BRANSON           FORT SCOTT        NEVADA
CAMDENTON         NEOSHO            WEST PLAINS       FORT LEONARD WOOD
LAMAR             BOLIVAR           SALEM             MARSHFIELD

...SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVERNIGHT...

A WEAK AREA OF LOW PRESSURE OVER SOUTH CENTRAL KANSAS BROUGHT
HEAVY RAIN TO PORTIONS OF SOUTHEAST KANSAS AND EXTREME SOUTHWEST
MISSOURI THIS MORNING. THE THUNDERSTORMS ASSOCIATED WITH THIS LOW PRESSURE
SYSTEM SHOULD CONTINUE TO DECREASE THIS AFTERNOON.

HOWEVER...HIGH PRESSURE OVER THE WESTERN PLAINS WILL PROVIDE A
NORTHWEST WIND FLOW ACROSS THE AREA IN THE MIDDLE LAYERS OF THE
ATMOSPHERE FOR THE NEXT FEW DAYS.  THIS UPPER LEVEL WIND FLOW WILL
PUSH THUNDERSTORMS THAT FORM OVER THE NORTHERN PLAINS TONIGHT INTO
THE OZARKS BY MONDAY MORNING.
THE BEST CHANCE OF SEVERE WEATHER WILL BE OVER SOUTHEAST KANSAS AND
EXTREME SOUTHWEST MISSOURI WITH THE MAIN THREAT BEING LARGE HAIL AND
HEAVY RAIN.

SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR THE WEATHNER SITUATION
FOR POSSIBLE ACTIVATION BY MONDAY MORNING.

SHUMWAY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:32 PM CDTSevere Thunderstorm WarningSGFMcDonald48 min

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.